MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SONATA; COCHLEAR IMPLANT

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SONATA; COCHLEAR IMPLANT
Model Number SONATA
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Meningitis (2389)
Date of Event 06/24/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been explanted and should be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
Reportedly, the recipient had recurrent meningitis since 2020, for about 7 or 8 times, and the clinic suggested to remove the implant first for further treatment of meningitis.After the initial implantation in 2019, the recipient obtained hearing benefits from the device.Cerebrospinal fluid metagenomic testing for pathogens: streptococcus pneumoniae; purulent meningitis is clinically diagnosed.The recipient has been explanted.Re-implantation is considered at a later date.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Conclusion: device investigation did not reveal any device defect or damage, which has been present whilst implanted.Mechanical damages found are attributable to the removal surgery.According to information received, the device was explanted due to recurrent of meningitis in the setting of a cochlear malformation and an apparent csf leak, which required surgical repair.Vaccination status is unknown.A review of the device_s sterilization records shows that the device has been subject to a valid sterilization process, therefore the device is unlikely the source of the infection.This is a final report.

Brand Name
SONATA
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
Manufacturer Contact
laura simonotti
fuerstenweg 77a
innsbruck 6020
AU   6020
57788
MDR Report Key22517322
Report Number9710014-2025-00640
Device Sequence Number9231846
Product Code MCM
UDI-Device Identifier09008737049157
UDI-Public(01)09008737049157
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/25/2022
Device Model NumberSONATA
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/01/2025
Supplement Date Received by Manufacturer07/01/2025
Initial Report FDA Received Date07/16/2025
Supplement Report FDA Received Date09/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/25/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age6 YR
Patient SexFemale